In Drugs & Addictions

Heroin Overdose: Symptoms, Causes and Treatment

heroin overdose

Heroin is an illegal and extremely dangerous drug that often produces potentially life-threatening consequences when used. One of the most common dangers of the heroin effects is overdose. Whether someone has used heroin for years or is trying it for the first time, each time it is used, there is a risk of heroin overdose. According to the National Institute on Drug Abuse, over 50 percent of the people who use heroin are addicted to the drug.

What is Heroin?

Heroin is an opioid analgesic that is morphine category. The heroin drug comes in a powder form that ranges in color from white to dark brown. Users either snort or smoke heroin or they mix it with water and inject the drug. Black tar heroin looks like tar and the primary way of using it is through injection. Heroin works on the central nervous system and slows down the heart rhythm and breathing. Heroin is typically sold to users in varying purities, but a lethal dose of heroin usually ranges between 200mg to 500mg. It is important to note that when it comes to street heroin, there is positively no “safe dosage”. There are several things that determine how the dosage affects the user, including tolerance of the user, the amount and the purity taken.

What is Tolerance?

Heroin overdose can occur when the user takes a dose of heroin that is greater than what the user is used to. It is crucial to keep in mind that an overdose of heroin can occur and a tolerable dose can be fatal for a first time user. A tolerance to heroin is quickly acquired, even those who occasionally use heroin will develop a tolerance. One of the greatest dangers is that the tolerance can drop when the drug is not used for a few weeks, but the user assumes they can handle “their regular dose”, which frequently involves an overdose.

The Effect of Heroin on the Brain

The moment heroin enters the brain, it is converted back into morphine. Morphine binds to the cell molecules known as the opioid receptors, which are located throughout the brain and in the body. Opioid receptors are responsible for the perception of pain and in reward. The opioid receptors in the brain stem control the automatic processes that are critical for life, such as respiration, blood pressure and arousal. An overdose on heroin typically involves suppression of breathing, which can affect the amount of oxygen that reaches the brain, this is a condition known as hypoxia. Hypoxia can have both long and short term neurological and psychological effects, including brain damage and/or coma.

Heroin Overdose

The primary cause of overdose is that people who take heroin cannot get the same euphoric feeling as they did in the beginning, so they take more and more of the drug in an attempt to get that feeling. As they continue to take more of the drug, the body adjusts to the new amount, so the person has to continue taking larger and larger doses. When their body can no longer adjust to the higher levels of heroin in their system, their body reacts in the form of overdose symptoms. An overdose of heroin can also occur if the user takes an unexpected pure batch of heroin, especially if they use the amount they have become accustomed to using.

Symptoms of Heroin Overdose

The signs of heroin overdose can and usually do occur very quickly quickly after the person takes the drug. Some people can continue to hold a conversation or have some functioning before the heroin overdose symptoms appear, while others may display the symptoms within minutes after taking it. Some of the signs of heroin overdose may include:

  • Breathing difficulties and/or decreased breathing
  • Constipation
  • Severe stomach cramps
  • Pupils are dilated
  • White patches on the surface of the tongue
  • Decrease in blood pressure
  • Reduced heart rate
  • Sleepiness
  • Lethargy
  • Muscle spasms
  • Dry mouth
  • Mouth has a bluish tint
  • Bluish tint on the fingernails
  • Confusion

What to do if Someone is Overdosing on Heroin

If you witness someone overdosing on heroin, it is extremely important to call 911 immediately for help. It is important to understand that heroin overdose death can occur extremely quickly. Heroin attacks the central nervous system, which causes the persons breathing and heart rate to slow down to the point where it can ultimately stop altogether. Unfortunately, it is common for people who overdose on heroin to pass out, slip into a coma or even death without other even noticing, because the person appears to simply be experiencing a normal high.

Heroin Side Effects

People who inject heroin have a high risk of contracting hepatitis C and/or HIV, because these diseases are transmitted through contact with blood and/or body fluids, which occurs when needles are shared. There are a number of other serious health conditions that can occur when using heroin, including pulmonary complications, kidney disease, liver disease, abscesses, infection of the heart lining, collapsed veins, spontaneous abortion and permanent brain damage.

Misconceptions of Heroin Overdose

If someone you know may be overdosing on heroin, it is extremely important to seek medical help immediately. An overdose of heroin can be fatal, so the sooner you seek medical attention, the better the chances are of the person overcoming the overdose. Unfortunately, often times when someone is overdosing on heroin, those who are with the person at the time may be fearful of calling the police or an ambulance and will often times either leave the person or simply drop them off at an emergency room without speaking to the doctor and/or nurses. Do not attempt any of the following misconceptions regarding someone who is possibly overdosing:

  • Do not let the person sleep it off
  • Do not put the person in the shower to try and “sober” them up as this can cause them to go into shock.
  • Do not try to get them to walk around or induce vomiting.
  • Do not inject them with with anything else, including milk, water, speed, or salty water.
  • Do not force the person to eat or drink anything
  • Do not put anything in their mouth if they are having a seizure
  • Most importantly, do not leave them in the street in the hopes that someone else will find them and help them.

Heroin Overdose Treatment

The best treatment for an overdose of heroin is prevention; however, if you or someone you know is addicted to heroin and experiences an overdose, there are treatments available. If an overdose occurs, in the emergency room a health care provider will closely monitor the patients vital signs, which include blood pressure, temperature, pulse and breathing rate. The symptoms of an overdose will be treated accordingly, which may include:

  • IV fluids
  • Breathing support
  • Laxative
  • Medicine, known as a narcotic antagonist, which is used to counteract the effects of the heroin. In some situations, multiple doses may be required.

The recovery of a heroin overdose, when an antidote can be given, typically occurs within 24 to 48 hours. If heroin is mixed with other substances, it can cause additional symptoms, including organ damage. Hospitalization may be required, whether other substances are used with the heroin or not.

Following the treatment for an overdose, there are treatments available to help you stop using heroin and return to a stable and productive life. Follow-up treatments typically include behavioral therapy, medications, inpatient rehabilitation and outpatient follow-up care.

Although overdose and death are the most severe dangers involved with using heroin, there are a number of dangers as well. Brain damage can occur if your brain is deprived of oxygen for any amount of time, viruses and/or infections can permanently remain in the organs and/or blood. Using heroin alone or combining heroin with other drugs can cause long-term psychosis and create a fundamental change in the brain. In 2007 alone, there were more than 500,000 people arrested on charges that were related to heroin. Daily news reports show heroin overdose pictures on a daily basis.

Over the past several years, heroin has become one of the most commonly used street drugs, simply because it is typically less expensive than other drugs, such as cocaine and/or marijuana. However, the risks of an overdose or even worse, a death, are extremely high for those who use heroin. Heroin is not choosy on the lives it takes, there are reports of people from all walks of life getting hooked on heroin, many of which become so dependent on the drug that they end up doing a variety of illegal activities, simply to get the money for a hit of heroin. If you or someone you know is using heroin or considering trying heroin, it is essential that you seek the appropriate help as soon as possible.

Related Posts

Tags Clouds

Comment Here

Leave a Reply

Send Us Message


You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>